Kentucky, 2011Flash Flood in Kentucky, July 25, 2011
July 25, 2011 · NWS JKL · 1 event in 1 county or zone
A small cluster of strong thunderstorms dumped enough rain on central Letcher county to cause flash flooding in the Whitesburg area. The flooding occurred along Hwy 2035 off of Hwy 931 S, leading to the closure of the 2035.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small cluster of strong thunderstorms dumped enough rain on central Letcher county to cause flash flooding in the Whitesburg area. The flooding occurred along Hwy 2035 off of Hwy 931 S, leading to the closure of the 2035. A woman was temporarily trapped in her home by high water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 25, 12:09 PM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 25, 12:09 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
109 PM EDT MON JUL 25 2011
.SHORT TERM.../TODAY AND TONIGHT/
MADE SOME MINOR TWEAKS BASED ON THE NEW 12Z NAM. DEEP MOISTURE SHOULD
BE EXITING TO THE SE AROUND 00Z TONIGHT...AND HAVE BACKED OFF ON POPS
FOR TONIGHT. IT IS STILL POSSIBLE THAT A FEW SHOWERS OR STORMS COULD
POP UP THIS EVENING DUE TO LINGERING LOW LEVEL MOISTURE AND
CONVERGENCE AHEAD OF THE RESIDUAL ORIGINAL SURFACE COLD FRONT AS IT
TRANSITIONS ACROSS THE APPALACHIANS. IT IS QUESTIONABLE WHETHER
CONVECTION WILL BE ABLE TO MAKE IT PAST A CAP AROUND 10K FEET. HAVE
USED A SLIGHT CHANCE TO COVER THE POTENTIAL FOR RENEWED DEVELOPMENT.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TODAY THROUGH TUESDAY NIGHT/
RADAR RETURNS CONTINUE TO DWINDLE OVER THE AREA EARLY THIS MORNING.
SAT IMAGERY INDICATES A BLANKET OF STRATOCU LEFT BEHIND IN THE WAKE
OF YESTERDAYS CONVECTION...THOUGH SATELLITE TRENDS INDICATE THIS IS
BEGINNING TO THIN OUT SOME. 06Z OBS ALONG WITH THE FEW BREAKS IN THE
CLOUD COVER REVEALS SOME LOW STRATUS AND FOG HAS BEGUN TO DEVELOP
AROUND THE AREA...AND THIS TREND SHOULD TO CONTINUE THRU SUNRISE.
LOOKING AT THE BIGGER PICTURE...AN AREA OF LOW PRESSURE NEAR THE
LOWER GREAT LAKES CONTINUES ITS SLOW PROGRESSION EASTWARD...WITH AN
ASSOCIATED COLD FRONT DRAPED ACROSS LOWER MI...NRN IL...AND INTO SRN
IA. IN ADDITION...A WEAK SFC TROF IS SHOWING UP IN THE 06Z MESO
ANALYSIS OUT AHEAD OF THE FRONT THIS MORNING...AND IS KEEPING A
HANDFUL OF ISOLATED CONVECTIVE SHOWERS GOING OVER WRN AND CENTRAL KY.
FOLLOWING THE DISPERSAL OF ANY PATCHY LOW STRATUS AND/OR VALLEY FOG
THIS MORNING...THE PRE FRONTAL TROF LOOKS TO BRING A SWATH OF ISOLATED TO
SCATTERED ACTIVITY INTO THE CUMBERLAND AREA DURING THE MORNING AHEAD
OF THE FRONTAL PRECIP. WITH THE FRONT MOVING THRU THE AREA DURING THE
DAY...AM EXPECTING ACTIVITY TO INCREASE IN COVERAGE AND INTENSITY
STEADILY THRU THE MORNING WITH A PEAK AROUND EARLY/MID AFTERNOON AND
A GRADUAL DECLINE FROM WEST TO EAST BY THIS EVENING.
HEAVY RAIN STILL APPEARS TO BE THE MAIN THREAT TODAY. FCST SOUNDINGS
ARE SUGGESTING A LITTLE BIT BETTER MOVEMENT WITH THE INDIVIDUAL CELLS
AND DESPITE PWATS AROUND 2 INCHES...ALONG WITH RELATIVELY PRIMED
ANTECEDENT CONDITIONS ACROSS ERN KY...A FAIRLY PROGRESSIVE FROPA IS
STILL PROGGED BY THE SHORT RANGE GUIDANCE. THUS...THE THREAT FOR
LOCALIZED SHORT TERM HYDRO PROBLEMS THIS MORNING AND AFTERNOON WILL
STILL BE A POSSIBILITY BUT WILL LIKELY REMAIN CONFINED TO THE USUAL
URBAN AREAS ALONG WITH LOWER ELEVATION AND POOR DRAINAGE AREAS.
THOUGH NOT EXPECTING WIDESPREAD PROBLEMS...WOULD CERTAINLY NOT BE
SURPRISED IF ONE OR TWO AREAS THAT SEE A FEW TRAINING STORMS END UP
WITH SOME SHORT LIVED FLASH FLOODING THIS AFTERNOON.
ONE NOTABLE DIFFERENCE AMONG THE MODELS APPEARS AS A SECONDARY WAVE
BEHIND THE FRONT SHOWING UP AGAIN IN THE 25.00Z NAM. THIS FEATURE IS
TRIGGERING SOME WEAK...SCATTERED ACTIVITY REDEVELOPING DURING THE
EARLY OVERNIGHT HOURS AND WHILE THIS SEEMS DUBIOUS...FELT IT WAS MORE
PRUDENT TO INCLUDE ISOLATED SHOWERS FOR THE OVERNIGHT PERIOD THAN TO
DISMISS THIS COMPLETELY. WILL LET THE UPDATE TACKLE THIS AND DECIDE
WHETHER TO KEEP IT OR PULL IT OUT.
HIGH PRESSURE AT THE SFC AND ALOFT BEGINS TO REASSERT ITSELF OVER THE
REGION ON TUESDAY AND LOOKS TO KEEP QUIETER WEATHER ON TAP THRU THE
REMAINDER OF THE PERIOD.
AS FOR TEMPERATURES...HIGHS TODAY WERE SCALED BACK A TAD INTO THE MID
80S FOR MOST LOCATIONS GIVEN THE EXPECTED PRECIP AND ASSOCIATED CLOUD
COVER. OVERNIGHT LOWS GENERALLY LOOK TO BOTTOM OUT JUST AROUND
EITHER SIDE OF 7O. WENT A LITTLE COOLER THAN THE INHERITED HIGHS FOR
TUESDAY BUT WITH DRIER AIR AND PLENTY OF SUNSHINE EXPECTED...TEMPS
COULD END UP WARMING MORE QUICKLY DURING THE MORNING AND THIS WILL
GIVE US A GOOD SHOT AT SEEING HIGHS CLIMBING BACK INTO THE UPPER
80S...WITH A FEW LOCALS POTENTIALLY TOPPING OUT IN THE LOW 90S.
OVERALL...MAV MOS STILL LOOKS A LITTLE TOO WARM WITH THE MAX T/S AND
HAVE CONTINUED TO STAY AROUND OR BELOW THE COOLER MET GUIDANCE FOR
HIGHS ON BOTH DAYS. THE LATEST ROUND OF MOS ALSO HAD QUITE A RANGE FOR
OVERNIGHT LOWS OWING TO THE ANTICIPATED ARRIVAL OF DRIER AIR...AND
LEANED MORE TOWARDS THE DIURNALLY LIMITED AND WARMER MET NUMBERS FOR
OVERNIGHT LOWS.
.LONG TERM.../WEDNESDAY THROUGH SUNDAY/
THE LATEST SUITE OF MODEL GUIDANCE SUGGESTS THAT THE CURRENT
FORECAST IS RIGHT ON TRACK. FOR THE MOST PART...THE ONLY CHANGES
MADE WERE TO FINE TUNE POPS ON SATURDAY AND SUNDAY FOR THE GROWING
CONSENSUS ON THE FRONTAL MOVEMENT AND AND TIMING WITH ITS PASSAGE
THROUGH EAST KENTUCKY.
THE PREVIOUS LONG TERM DISCUSSION FOLLOWS...
LONG TERM FORECAST WILL START OFF VERY QUIET WITH SURFACE RIDGING
EXTENDING FROM THE NORTHEAST...SOUTH ALONG THE APPALACHIANS ON
WEDNESDAY. AS THE HIGH SLIDES EAST WEDNESDAY NIGHT...WARM AND
INCREASINGLY HUMID AIR WILL SPREAD INTO EAST KENTUCKY ONCE AGAIN. AT
THIS POINT...APPEARS WE CAN SQUEEZE OUT ONE MORE DRY DAY ON
THURSDAY. HOWEVER...BY FRIDAY...ENOUGH MOISTURE AND INSTABILITY WILL
RETURN TO GENERATE SOME AIR MASS THUNDERSTORMS. A COLD FRONT WILL
PUSH INTO THE OHIO VALLEY BY FRIDAY AFTERNOON AND STALL ACROSS
KENTUCKY THROUGH THE UPCOMING WEEKEND. THIS WILL PRODUCE AN EXTENDED
PERIOD OF UNSETTLED WEATHER ONCE AGAIN. MOST WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY LOOKS TO BE CONFINED TO THE AFTERNOON AND
EVENING HOURS...BUT CANNOT RULE OUT ISOLATED ACTIVITY OVERNIGHT. THE
BOUNDARY WILL EVENTUALLY SAG SOUTHWARD SUNDAY NIGHT WITH DRIER
WEATHER RETURNING EARLY NEXT WEEK.
&&
.AVIATION.../18Z TO 18Z/...UPDATED
SHRA/TSRA ACTIVITY WAS INCREASING IN COVERAGE EARLY THIS AFTERNOON
WITH THE DIURNAL INCREASE IN INSTABILITY. THE GREATEST COVERAGE WAS
IN THE SE AND THE LEAST IN THE NW. THIS GENERAL SPATIAL TREND IN
COVERAGE SHOULD PERSIST. COVERAGE SHOULD DROP OFF AGAIN FROM NW TO SE
LATE THIS AFTERNOON AS MUCH DRIER AIR ALOFT BEGINS TO MOVE IN FROM
THE NW. AT TAF SITES...EXPECTED COVERAGE/PROBABILITY DOES NOT
WARRANT ANYTHING MORE THAN VCSH AND A CB CLOUD GROUP. THERE IS A
SMALL RISK OF NEW DEVELOPMENT YET THIS EVENING BETWEEN 00Z AND
05Z...BUT THE PROBABILITY AROUND ANY GIVEN POINT IS TOO LOW TO
ADDRESS IT IN THE TAFS. OUTSIDE OF PRECIP...LARGELY VFR IS EXPECTED
THROUGH THIS EVENING...WITH IFR OR WORSE POSSIBLE IN PRECIP.
CLOUDS WILL DECREASE TONIGHT AND CONDITIONS WILL BE FAVORABLE FOR
VALLEY FOG TO DEVELOP. IT WILL LIKELY BECOME DENSE AND BEGIN TO
SPREAD FROM VALLEYS OVERNIGHT. VLIFR IS LIKELY IN FOG PRONE VALLEYS
LATE TONIGHT...AND EVEN SPREADING TO SOME NON-VALLEY PLACES BY DAWN.
FOG WILL DISSIPATE BY AROUND 15Z ON TUESDAY...WITH VFR TO FINISH THE
PERIOD.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...MB/HAL
LONG TERM....GREIF
AVIATION...HAL
Hazardous weather outlook, Jul 25, 3:41 AM EST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
441 AM EDT MON JUL 25 2011
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261145-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
441 AM EDT MON JUL 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TODAY...WITH LOCALLY HEAVY RAINFALL
POSSIBLE FROM LATE THIS MORNING THROUGH THE AFTERNOON...POTENTIALLY
LEADING TO SOME ISOLATED INSTANCES OF FLASH FLOODING AROUND LOW
LYING AND FLOOD PRONE AREAS.
A FEW THUNDERSTORMS WILL ALSO BE POSSIBLE EARLY TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM FRIDAY THROUGH
SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY PERIODS OF HEAVY RAIN OR FLASH
FLOODING TODAY TO THE NATIONAL WEATHER SERVICE OR THEIR LOCAL LAW
ENFORCEMENT AGENCY.
MB
Flash Flood, Letcher
- When
- July 25, 2:30 PM EST to 3:30 PM EST
- Where
- Letcher County, 0.79 mi WSW of Dongola to 0.73 mi WSW of Dongola
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.096, -82.843
Hwy 2035 off of Hwy 931S is closed due to high water. In addition, high water had trapped a resident in her home.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New York, July 25, 20111 injured · $815,000 · 1 in hail · 8 events
- Heavy Rain in Washington, July 25, 2011$640,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 25, 2011$326,000 · 2.75 in hail · 10 events
- Flash Flood and Damaging Winds in Virginia, July 25, 2011$48,000 · 50 kt wind · 8 events
- Lightning Strikes in Georgia, July 25, 2011$56,000 · 3 events
- Flash Flooding and Damaging Winds in South Dakota, July 25, 2011$40,000 · 66 kt wind · 5 events
- Damaging Winds in Virginia, July 25, 2011$23,000 · 50 kt wind · 10 events
- Damaging Winds in Pennsylvania, July 25, 2011$25,000 · 70 kt wind · 5 events
- Damaging Wind in South Carolina, July 25, 2011$30,000 · 50 kt wind · 1 event
- Flood in Pennsylvania, July 25, 2011$25,000 · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, July 25, 2011$15,000 · 50 kt wind · 4 events
- Hail in Minnesota, July 25, 20111.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336392.